Substance Use

Barbiturate Overdose: What You Need to Know

TABLE OF CONTENTSTable of Contents

multiple colorful pills

What You Need To Know About Barbiturate Overdose

Barbiturates are some of the oldest drugs still in use today, and while they have medical uses, they are also commonly abused.

They work by depressing the central nervous system, causing drowsiness and relaxation. When taken in large doses, they can cause sedative-hypnotic symptoms such as slurred speech, poor coordination, and impaired judgment.

Zinnia Healing is the right place to go for barbiturate addiction support because of our team of highly qualified and experienced counselors. We offer confidential and supportive inpatient and outpatient facilities, so you can feel comfortable discussing your addiction with us. For assistance, call (855) 430-9439.

Can You Overdose on Barbiturates?

Overdosing on barbiturates such as pentobarbital and phenobarbital can be dangerous and even life-threatening. Barbiturates are central nervous system depressants that slow down the body’s systems. Taking too much of a barbiturate can lead to shallow breathing, low blood pressure, weak pulse, and coma. A barbiturate overdose is a serious medical emergency that can lead to coma and even death.

Despite this, people continue to abuse these drugs, often mixing them with alcohol or other drugs. In extreme cases, they can cause breathing to stop entirely. Because of their potency, it is relatively easy to overdose on barbiturates.

What To Do in an Emergency

If you suspect someone close to you is overdosing on barbiturates, call 911 immediately.

Please call 911 right away to get help and advice for a person who is overdosing.

What Are the Treatment Options for a Barbiturate Overdose?

There is no specific antidote for barbiturate intoxication, so treatment focuses on supportive care. This may include providing oxygen and fluids and monitoring heart rate and blood pressure. In some cases, doctors may give activated charcoal to bind the barbiturate and prevent absorption in the gut. Additionally, urinary alkalinization may be used to increase the clearance of the drug from the body. In severe cases, hemodialysis may be necessary to remove the barbiturate from the bloodstream. 

Is a Barbiturate Overdose Dangerous?

Barbiturate overdoses can be very dangerous, even fatal. An overdose of barbiturates can cause shallow breathing, weak pulse, and loss of consciousness. In severe cases, an overdose can lead to coma and death. If you suspect someone has overdosed on barbiturates, it is essential to seek help from a medical professional immediately. The sooner the person receives treatment, the greater their chances of recovery.

When it comes to barbiturates, even a small overdose can be dangerous. Therefore, it is crucial to be aware of the risks and take precautions to prevent this type of drug overdose from occurring.

How Many Barbiturates Does It Take To Overdose?

Barbiturate toxicity varies depending on the individual, but a general rule of thumb is that an oral dose of 1.0 grams can cause significant poisoning in an adult. In some cases, fatal overdoses have occurred with doses as low as 2.0 grams, but the usual lethal blood level is between 40 and 80 mcg/mL.

What Are the Signs and Symptoms of a Barbiturate Overdose?

When someone takes too many barbiturates, it can cause serious medical problems and even death. The most common signs and symptoms of a barbiturate overdose include the following:

  • Shallow breathing
  • Clammy skin
  • Dilated pupils
  • Weak, fast pulse
  • Coma

If you suspect someone has overdosed on a barbiturate, call 911 immediately. Overdoses are medical emergencies that require immediate medical attention.

Other Barbiturate Side Effect Complications

Barbiturate use can lead to many side effects, some of which are potentially serious. These include confusion, drowsiness, dizziness, muscle weakness, and difficulty thinking. In pregnant women, barbiturate use causes an increased risk of congenital disabilities. Long-term use can also lead to depression, anxiety, and other mental health problems.

Barbiturate withdrawal symptoms can be severe and include seizures and delirium tremens. These symptoms can occur even after short-term use of the drug. If you have been taking barbiturates and want to stop, it is important to do so under the care of a medical professional.

Zinnia Healing provides education about substance abuse and its causes, and information about addiction treatment options. For support, call our helpline 24/7 at (855) 430-9439. We work with most healthcare providers.

What Increases the Risk of a Barbiturate Overdose?

In most cases, barbiturate overdoses occur when the drug is taken in combination with other substances, such as:

  • Alcohol
  • Opioids such as heroin, oxycodone, or fentanyl

This can cause the drugs to amplify each other’s effects, leading to profound sedation and respiratory depression.

Why Does a Barbiturate Overdose Occur?

Barbiturates work by binding to a receptor in the brain that increases the threshold for seizure activity and inhibits excitatory neurotransmission. Taking too much of a barbiturate can cause respiratory depression, which is when the person’s breathing becomes slow and shallow. If not treated quickly, this can lead to respiratory arrest and death. 

How To Tell If Someone Is on Barbiturates

There are a few red flags to look out for:

  1. Excessive use of barbiturates can lead to slurred speech and difficulty walking
  2. Barbiturate abusers may have dilated pupils and exhibit strange or violent behavior
  3. Those who abuse barbiturates may suffer from depression, anxiety, and memory problems

Why Would Someone Take Barbiturates?

Barbiturates are a type of drug that was first introduced in the early 1900s. Doctors initially used them to treat anxiety and seizure disorders, but their use has since declined due to the development of safer drugs. However, barbiturates still have some medical benefits and are sometimes used recreationally.

The effects of barbiturates vary depending on the dose, but they can cause relaxation, drowsiness, and impaired judgment. High doses can lead to slurred speech, loss of coordination, and vomiting. In extreme cases, barbiturate overdose can be fatal.

Despite the risks, some people continue to use barbiturates recreationally because of the feelings of relaxation and euphoria they can cause.

How To Help Someone With a Barbiturate Use Disorder

People with a barbiturate use disorder need help and support to recover. Here are some ways you can support someone with a barbiturate addiction: 

  • Educate yourself about the risks and dangers of using these drugs
  • Talk to the person about your concerns and offer your support
  • Encourage them to seek professional help from a doctor or therapist
  • Help them find resources and information about treatment options
  • Attend counseling sessions with them
  • Support their recovery by helping them stay away from drugs and alcohol
  • Encourage healthy activities and hobbies that can help relieve stress
  • Be there for them when they need someone to talk to
  • Avoid enabling their behavior by giving them money or access to drugs or making excuses for their behavior

If you or a loved one is struggling with drug addiction, you know how difficult it can be to find the right support. At Zinnia Healing, we specialize in helping people recover from drug abuse. We understand the unique challenges that barbiturates addictions pose, and we have the experience and expertise to help you or your loved one overcome them. If you’re ready to get started on the road to recovery, call us at (855) 430-9439 so that we can help you find a treatment center or detox facility near you.